• Previous Article
    Asymptotic profiles of the endemic equilibrium of a reaction-diffusion-advection SIS epidemic model with saturated incidence rate
  • DCDS-B Home
  • This Issue
  • Next Article
    Local structure-preserving algorithms for the molecular beam epitaxy model with slope selection
doi: 10.3934/dcdsb.2020181

Quasi-toric differential inclusions

1. 

Department of Mathematics and Biomolecular Chemistry, University of Wisconsin-Madison, 480 Lincoln Dr, Madison, WI 53706, USA

2. 

Department of Mathematics, University of Wisconsin-Madison, 480 Lincoln Dr, Madison, WI 53706, USA

* Corresponding author: craciun@math.wisc.edu

Received  October 2019 Revised  March 2020 Published  June 2020

Toric differential inclusions play a pivotal role in providing a rigorous interpretation of the connection between weak reversibility and the persistence of mass-action systems and polynomial dynamical systems. We introduce the notion of quasi-toric differential inclusions, which are strongly related to toric differential inclusions, but have a much simpler geometric structure. We show that every toric differential inclusion can be embedded into a quasi-toric differential inclusion and that every quasi-toric differential inclusion can be embedded into a toric differential inclusion. In particular, this implies that weakly reversible dynamical systems can be embedded into quasi-toric differential inclusions.

Citation: Gheorghe Craciun, Abhishek Deshpande, Hyejin Jenny Yeon. Quasi-toric differential inclusions. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020181
References:
[1]

D. Anderson, A proof of the global attractor conjecture in the single linkage class case, SIAM J. Appl. Math., 71 (2011), 1487-1508.  doi: 10.1137/11082631X.  Google Scholar

[2]

D. AngeliP. De Leenheer and E. Sontag, A Petri Net Approach to Persistence Analysis in Chemical Reaction Networks, Math. Biosci., 210 (2007), 598-618.  doi: 10.1016/j.mbs.2007.07.003.  Google Scholar

[3]

S. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, 2004. doi: 10.1017/CBO9780511804441.  Google Scholar

[4]

J. Brunner and G. Craciun, Robust persistence and permanence of polynomial and power law dynamical systems, SIAM J. Appl. Math, 78 (2018), 801-825.  doi: 10.1137/17M1133762.  Google Scholar

[5]

G. Craciun, Toric differential inclusions and a proof of the global attractor conjecture, preprint, arXiv: 1501.02860. doi: 1501.02860.  Google Scholar

[6]

G. Craciun, Polynomial dynamical systems, reaction networks, and toric differential inclusions, SIAGA, 3 (2019), 87-106.  doi: 10.1137/17M1129076.  Google Scholar

[7]

G. Craciun and A. Deshpande, Endotactic networks and toric differential inclusions, preprint, arXiv: 1906.08384. doi: 1906.08384.  Google Scholar

[8]

G. CraciunA. DickensteinA. Shiu and B. Sturmfels, Toric dynamical systems, J. Symb. Comp., 44 (2009), 1551-1565.  doi: 10.1016/j.jsc.2008.08.006.  Google Scholar

[9]

G. CraciunF. Nazarov and C. Pantea, Persistence and permanence of mass-action and power-law dynamical systems, SIAM J. Appl. Math., 73 (2013), 305-329.  doi: 10.1137/100812355.  Google Scholar

[10]

M. Feinberg, Lectures on chemical reaction networks, Notes of Lectures Given at the Mathematics Research Center, University of Wisconsin, (1979), 49 pp. Google Scholar

[11]

M. Feinberg, Chemical reaction network structure and the stability of complex isothermal reactors-I. The deficiency zero and deficiency one theorems, Chem. Eng. Sci., 42 (1987), 2229-2268.  doi: 10.1016/0009-2509(87)80099-4.  Google Scholar

[12]

W. Fulton, Introduction to toric varieties, Annals of Mathematics Studies, 131, The William H. Roever Lectures in Geometry, Princeton University Press, Princeton, NJ, 1993. doi: 10.1515/9781400882526.  Google Scholar

[13]

M. GopalkrishnanE. Miller and A. Shiu, A geometric approach to the global attractor conjecture, SIAM J. Appl. Dyn. Syst., 13 (2014), 758-797.  doi: 10.1137/130928170.  Google Scholar

[14]

C. M. Guldberg and P. Waage, Studies concerning affinity, J. Chem. Educ., 63 (1986), 1044. doi: 10.1021/ed063p1044.  Google Scholar

[15]

J. Gunawardena, Chemical reaction network theory for in-silico biologists, Notes available for download at http://vcp.med.harvard.edu/papers/crnt.pdf, (2003). Google Scholar

[16]

A. Kushnir and S. Liu, On linear transformations of intersections, ECON - Working Papers, 255 (2017), 17 pp. Google Scholar

[17]

C. Pantea, On the persistence and global stability of mass-action systems, SIAM J. Math. Anal., 44 (2012), 1636-1673.  doi: 10.1137/110840509.  Google Scholar

[18]

R. T. Rockafellar, Convex analysis, Princeton Mathematical Series, 28, Princeton University Press, Princeton, NJ, 1970.  Google Scholar

[19]

E. Voit, H. Martens and S. Omholt, 150 years of the mass action law, PLOS Comput. Biol., 11 (2015), e1004012. doi: 10.1371/journal.pcbi.1004012.  Google Scholar

[20]

P. Yu and G. Craciun, Mathematical analysis of chemical reaction systems, Israel Journal of Chemistry, 58 (2018), 733-741.  doi: 10.1002/ijch.201800003.  Google Scholar

[21]

G. Ziegler, Lectures on polytopes, Graduate Texts in Mathematics, 152, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4613-8431-1.  Google Scholar

show all references

References:
[1]

D. Anderson, A proof of the global attractor conjecture in the single linkage class case, SIAM J. Appl. Math., 71 (2011), 1487-1508.  doi: 10.1137/11082631X.  Google Scholar

[2]

D. AngeliP. De Leenheer and E. Sontag, A Petri Net Approach to Persistence Analysis in Chemical Reaction Networks, Math. Biosci., 210 (2007), 598-618.  doi: 10.1016/j.mbs.2007.07.003.  Google Scholar

[3]

S. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, 2004. doi: 10.1017/CBO9780511804441.  Google Scholar

[4]

J. Brunner and G. Craciun, Robust persistence and permanence of polynomial and power law dynamical systems, SIAM J. Appl. Math, 78 (2018), 801-825.  doi: 10.1137/17M1133762.  Google Scholar

[5]

G. Craciun, Toric differential inclusions and a proof of the global attractor conjecture, preprint, arXiv: 1501.02860. doi: 1501.02860.  Google Scholar

[6]

G. Craciun, Polynomial dynamical systems, reaction networks, and toric differential inclusions, SIAGA, 3 (2019), 87-106.  doi: 10.1137/17M1129076.  Google Scholar

[7]

G. Craciun and A. Deshpande, Endotactic networks and toric differential inclusions, preprint, arXiv: 1906.08384. doi: 1906.08384.  Google Scholar

[8]

G. CraciunA. DickensteinA. Shiu and B. Sturmfels, Toric dynamical systems, J. Symb. Comp., 44 (2009), 1551-1565.  doi: 10.1016/j.jsc.2008.08.006.  Google Scholar

[9]

G. CraciunF. Nazarov and C. Pantea, Persistence and permanence of mass-action and power-law dynamical systems, SIAM J. Appl. Math., 73 (2013), 305-329.  doi: 10.1137/100812355.  Google Scholar

[10]

M. Feinberg, Lectures on chemical reaction networks, Notes of Lectures Given at the Mathematics Research Center, University of Wisconsin, (1979), 49 pp. Google Scholar

[11]

M. Feinberg, Chemical reaction network structure and the stability of complex isothermal reactors-I. The deficiency zero and deficiency one theorems, Chem. Eng. Sci., 42 (1987), 2229-2268.  doi: 10.1016/0009-2509(87)80099-4.  Google Scholar

[12]

W. Fulton, Introduction to toric varieties, Annals of Mathematics Studies, 131, The William H. Roever Lectures in Geometry, Princeton University Press, Princeton, NJ, 1993. doi: 10.1515/9781400882526.  Google Scholar

[13]

M. GopalkrishnanE. Miller and A. Shiu, A geometric approach to the global attractor conjecture, SIAM J. Appl. Dyn. Syst., 13 (2014), 758-797.  doi: 10.1137/130928170.  Google Scholar

[14]

C. M. Guldberg and P. Waage, Studies concerning affinity, J. Chem. Educ., 63 (1986), 1044. doi: 10.1021/ed063p1044.  Google Scholar

[15]

J. Gunawardena, Chemical reaction network theory for in-silico biologists, Notes available for download at http://vcp.med.harvard.edu/papers/crnt.pdf, (2003). Google Scholar

[16]

A. Kushnir and S. Liu, On linear transformations of intersections, ECON - Working Papers, 255 (2017), 17 pp. Google Scholar

[17]

C. Pantea, On the persistence and global stability of mass-action systems, SIAM J. Math. Anal., 44 (2012), 1636-1673.  doi: 10.1137/110840509.  Google Scholar

[18]

R. T. Rockafellar, Convex analysis, Princeton Mathematical Series, 28, Princeton University Press, Princeton, NJ, 1970.  Google Scholar

[19]

E. Voit, H. Martens and S. Omholt, 150 years of the mass action law, PLOS Comput. Biol., 11 (2015), e1004012. doi: 10.1371/journal.pcbi.1004012.  Google Scholar

[20]

P. Yu and G. Craciun, Mathematical analysis of chemical reaction systems, Israel Journal of Chemistry, 58 (2018), 733-741.  doi: 10.1002/ijch.201800003.  Google Scholar

[21]

G. Ziegler, Lectures on polytopes, Graduate Texts in Mathematics, 152, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4613-8431-1.  Google Scholar

Figure 1.  (a) Polyhedral fan in two dimensions. This fan has seven cones: three two-dimensional or maximal cones, three one-dimensional cones and one zero-dimensional cone. (b) Hyperplane-generated polyhedral fan in two dimensions. This fan has 13 cones: six two-dimensional cones, six one-dimensional cones and one cone of dimension zero. (c) Polyhedral fan in three dimensions. This fan has seven cones: three three-dimensional cones, three two-dimensional cones and one cone of dimension one. (d) Hyperplane-generated polyhedral fan in three dimensions. This fan has nine cones: four three-dimensional cones, four two-dimensional cones and one cone of dimension one. Cones in (a) and (b) are pointed, while cones in (c) and (d) are not pointed. Fans in (b) and (d) are hyperplane generated, while fans in (a) and (c) are not hyperplane generated
Figure 2.  Right-hand side of a toric differential inclusion (denoted by $ F_{\mathcal{F}, \delta}( \boldsymbol{X}) $) for a hyperplane-generated fan $ \mathcal{F} $. The red region represents the set of points for which $ F_{\mathcal{F}, \delta}( \boldsymbol{X}) = \mathbb{R}^2 $. For points outside the red region, the blue cones indicate $ F_{\mathcal{F}, \delta}( \boldsymbol{X}) $, which is not $ \mathbb{R}^2 $
Figure 3.  Example of a quasi-toric differential inclusion that is not well-defined in the sense of Definition 5.2. Consider a point $ \boldsymbol{X} $ labeled by a black dot in the figure. If we iterate through the steps of Definition 5.1, we get $ dist( \boldsymbol{X}, C_1)\leq d_1 $ and $ dist( \boldsymbol{X}, \tilde{C}_1)\leq d_1 $ in Step 1. It is not clear whether $ F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X}) = C_1^o $ or $ F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X}) = {\tilde{C}_1}^o $ and hence the notion of quasi-toric differential inclusion is not well-defined for this choice of $ \boldsymbol{d} = (d_0, d_1) $
Figure 4.  Right-hand side of a quasi-toric differential inclusion (denoted by $ F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X}) $) for a hyperplane-generated fan $ \mathcal{F} $. The red circle represents the set of points for which $ F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X}) = \mathbb{R}^2 $. For points outside the red circle, the blue cones indicate $ F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X}) $. The numbers $ d_0, d_1 $ are chosen so that the quasi-toric differential inclusion generated by $ \mathcal{F} $ and $ \boldsymbol{d} = (d_0, d_1) $ is well-defined in the sense of Definition 5.2
Figure 5.  Two dimensional illustration of Lemma 6.3
Figure 6.  Two-dimensional illustration of Lemma 6.4
Figure 7.  (a) RHS of a toric differential inclusion (denoted by $ F_{\mathcal{F}, \delta}( \boldsymbol{X}) $) for a hyperplane-generated fan $ \mathcal{F} $. (b) RHS of a quasi-toric differential inclusion (denoted by $ F_{\mathcal{F}, { \boldsymbol{d}}}( \boldsymbol{X}) $) such that the toric differential inclusion given in part (a) can be embedded into this quasi-toric differential inclusion, i.e., $ F_{\mathcal{F}, \delta}( \boldsymbol{X})\subseteq F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X}) $ for every $ \boldsymbol{X}\in\mathbb{R}^n $. As in the proof of Theorem 7.3, the vector $ \boldsymbol{d} $ is constructed as follows: we set $ d_1 = \delta $ and choose $ d_0 $ large enough ($ d_0 = \lambda\alpha d_1 $) so that the quasi-toric differential inclusion is well-defined
Figure 8.  (a) RHS of a quasi-toric differential inclusion (denoted by $ F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X}) $) for a hyperplane-generated fan $ \mathcal{F} $. (b) RHS of a toric differential inclusion (denoted by $ F_{\mathcal{F}, \delta}( \boldsymbol{X}) $) such that the quasi-toric differential inclusion given in part (a) can be embedded into this toric differential inclusion, i.e., $ F_{\mathcal{F}, \boldsymbol{d}}( \boldsymbol{X})\subseteq F_{\mathcal{F}, \delta}( \boldsymbol{X}) $ for every $ \boldsymbol{X}\in\mathbb{R}^n $. As in the proof of Theorem 8.1, we choose $ \delta = \max(d_0, d_1) = d_0 $
[1]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[2]

Biyue Chen, Chunxiang Zhao, Chengkui Zhong. The global attractor for the wave equation with nonlocal strong damping. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021015

[3]

Bixiang Wang. Mean-square random invariant manifolds for stochastic differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1449-1468. doi: 10.3934/dcds.2020324

[4]

Elimhan N. Mahmudov. Infimal convolution and duality in convex optimal control problems with second order evolution differential inclusions. Evolution Equations & Control Theory, 2021, 10 (1) : 37-59. doi: 10.3934/eect.2020051

[5]

Wenjun Liu, Hefeng Zhuang. Global attractor for a suspension bridge problem with a nonlinear delay term in the internal feedback. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 907-942. doi: 10.3934/dcdsb.2020147

[6]

Fang Li, Bo You. On the dimension of global attractor for the Cahn-Hilliard-Brinkman system with dynamic boundary conditions. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021024

[7]

Telmo Peixe. Permanence in polymatrix replicators. Journal of Dynamics & Games, 2020  doi: 10.3934/jdg.2020032

[8]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[9]

Fanni M. Sélley. A self-consistent dynamical system with multiple absolutely continuous invariant measures. Journal of Computational Dynamics, 2021, 8 (1) : 9-32. doi: 10.3934/jcd.2021002

[10]

Paul A. Glendinning, David J. W. Simpson. A constructive approach to robust chaos using invariant manifolds and expanding cones. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020409

[11]

Jiangtao Yang. Permanence, extinction and periodic solution of a stochastic single-species model with Lévy noises. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020371

[12]

Xinyu Mei, Yangmin Xiong, Chunyou Sun. Pullback attractor for a weakly damped wave equation with sup-cubic nonlinearity. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 569-600. doi: 10.3934/dcds.2020270

[13]

Pengyan Ding, Zhijian Yang. Well-posedness and attractor for a strongly damped wave equation with supercritical nonlinearity on $ \mathbb{R}^{N} $. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021006

[14]

Lorenzo Zambotti. A brief and personal history of stochastic partial differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 471-487. doi: 10.3934/dcds.2020264

[15]

Aisling McGlinchey, Oliver Mason. Observations on the bias of nonnegative mechanisms for differential privacy. Foundations of Data Science, 2020, 2 (4) : 429-442. doi: 10.3934/fods.2020020

[16]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, 2021, 14 (1) : 89-113. doi: 10.3934/krm.2020050

[17]

Yukihiko Nakata. Existence of a period two solution of a delay differential equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1103-1110. doi: 10.3934/dcdss.2020392

[18]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[19]

Bernold Fiedler. Global Hopf bifurcation in networks with fast feedback cycles. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 177-203. doi: 10.3934/dcdss.2020344

[20]

Oleg Yu. Imanuvilov, Jean Pierre Puel. On global controllability of 2-D Burgers equation. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 299-313. doi: 10.3934/dcds.2009.23.299

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (47)
  • HTML views (240)
  • Cited by (0)

[Back to Top]